California, 2003

Cold in California, November 2 to 3, 2003

November 2 to 3, 2003 · NWS SGX · 1 event in 1 county or zone

Four lost hikers were found the following morning, suffering from hypothermia.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Four lost hikers were found the following morning, suffering from hypothermia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Nov 2, 2:30 PM PST, 5 hours 10 minutes earlier.

Area forecast discussion, Nov 2, 2:30 PM PST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
230 PM PST SUN NOV 2 2003

.SYNOPSIS...AN UPPER LEVEL TROUGH OF LOW PRESSURE AND A DEEP MARINE
LAYER WILL RESULT IN PARTLY TO MOSTLY CLOUDY SKIES TONIGHT...WITH A
SLIGHT CHANCE OF MOUNTAIN SHOWERS. A WEAK COLD FRONT WILL ARRIVE WITH
A CHANCE OF SHOWERS MONDAY AND MONDAY NIGHT.  A SERIES OF STORMS WILL
MOVE THROUGH THE AREA BEGINNING THURSDAY WITH A SLIGHT CHANCE OF
SHOWERS INTO THE WEEKEND.

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

THE KNKX RADAR WILL CONTINUE TO BE OUT OF SERVICE UNTIL FURTHER
NOTICE.

THE SHOWERS ARE SLOWLY TAPERING OFF THIS AFTERNOON...AND SOME RESIDUAL
LIGHT SHOWERS ARE POSSIBLE OVERNIGHT MOUNTAIN AREAS.  BY MONDAY A WEAK
COLD FRONT WILL BRING  A SLIGHT CHANCE OF SHOWERS TO THE AREA.  AFTER
A BRIEF BREAK IN THE WEATHER TUESDAY AND WEDNESDAY...AN EXTENDED
PERIOD OF RAINFALL IS POSSIBLE BEGINNING THURSDAY...AND CONTINUING
INTO SUNDAY.  EXACT AMOUNTS AND TIMING ARE UP IN THE AIR AT THIS
TIME...SO WILL BROAD BRUSH.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
PUBLIC INFORMATION STATEMENT.........LAXPNSSGX.

&&

SMALL
Hazardous weather outlook, Nov 2, 6:00 AM PST, 13 hours 40 minutes before
CAZ042-043-048-050-055>058-060>062-031400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST SUN NOV 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

MOEDE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, P W Riverside

When
November 2, 7:40 PM PST to November 3, 7:00 AM PST
Where
P W Riverside forecast zone
Injuries
4 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335162.